Skin Problems & Treatments Health Home

Medicines That Can Cause Blisters

Medicines That Can Cause Blisters

Many prescription and nonprescription medicines, including some that you put directly on the skin, may cause blisters. A few examples are:

If the blisters are only mildly annoying and other symptoms are not present, stopping the use of the medicine or ointment may be all that is needed. Call your doctor. He or she may be able to prescribe another medicine for you.

Blisters that occur with other signs of illness (such as fever, chills, nausea, vomiting, or diarrhea), may mean a more serious problem, such as Stevens-Johnson syndrome. Talk with your doctor if a medicine may have caused blisters and you have other signs of illness.

If you think your blisters may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find our whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine.

Credits

ByHealthwise Staff

Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine

Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine

Current as ofNovember 14, 2014

WebMD Medical Reference from Healthwise
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.